MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; PERMANENT CAUTERY SPATULA

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; PERMANENT CAUTERY SPATULA
Model Number 420184-11
Medical Device Problem Codes Thermal Decomposition of Device (1071); Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/02/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the 8mm permanent cautery spatula (pcs) instrument was not flexible in the wrist rotation and the instrument wire slipped.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the surgeon was cutting the uterine ligament when the issue occurred.The failure was related to an inability to move the instrument at all, being that the instrument was not flexible when turning.A black insulation on the cautery cable was stripped or damaged, and an exposed wire was observed.There was a loss of cautery associated with the broken black cable, and there were signs of thermal damage at the site of breakage, although no arcing was observed during the procedure.Procedure details were provided.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has issued a return material authorization (rma) to have the intuitive device returned.However, isi has not received the permanent cautery spatula instrument involved with the alleged issue to perform failure analysis.Additional information is being gathered to determine the contribution of the device to the customer reported issue.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The permanent cautery spatula instrument was analyzed and found to have a derailed grip cable from its normal position at the distal end.A visual inspection of the backend found no evidence of a cracked clamping pulley, input disk, or input shaft that would have caused the loose cable.The complaint was confirmed by failure analysis.The probable root cause is attributed to a loss of cable tension.A cracked clamping pulley and/or input shaft can cause the cable to become dislodged at the proximal end.When the clamping pulley and/or input shaft is cracked, the cable can dislodge as the input could ""slip"" with respect to its internal shaft causing the loss of cable tension.A cracked clamping pulley and/or input shaft can be caused by improper cleaning or sterilization techniques used during reprocessing.A dislodged cable at the proximal end can then result in the cable becoming derailed or loose at the distal end.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
PERMANENT CAUTERY SPATULA
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22145934
Report Number2955842-2025-23894
Device Sequence Number8328641
Product Code NAY
UDI-Device Identifier00886874111543
UDI-Public(01)00886874111543(10)N10170926
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420184-11
Device Catalogue Number420184
Device Lot NumberN10170926 579
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/21/2025
Supplement Date Received by Manufacturer06/24/2025
Initial Report FDA Received Date06/04/2025
Supplement Report FDA Received Date07/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown